How a marijuana lollipop caused a heart attack: doctors warn edibles can cause major risk to people with heart problems


Doctors are warning of a new and under-appreciated risk for a heart attack: marijuana lollipops.

In a report published Monday in the Canadian Journal of Cardiology, doctors describe the case of a 70-year-old Saint John, N.B., man who, looking for something to relieve his arthritic joints and help him sleep, took a friend’s advice one night and tried marijuana.

He bought a marijuana lollipop containing 90 mg of THC, the psychoactive component of pot. A typical joint contains about seven mg.

An appropriate starting dose might have been a few licks, or a small piece of the lollipop, doctors reported. Instead, the man ate most of it.

Within 30 minutes he started experiencing terrifying hallucinations of “impending doom” and crushing chest pain, his doctors report. Never a man prone to paranoia, he called a family member to say he thought he was dying.

He arrived in the emergency department pale and sweating profusely. Blood work and a cardiogram showed signs of a heart attack. He was treated and, after the effects of the THC wore off and his hallucinations stopped, his chest pain ended.

It was only after Dr. Alexandra Saunders did an internet search of marijuana dispensaries in the area that she discovered just how much THC the sucker contained.

The man had a history of heart disease, including triple bypass surgery. But his heart problems had been stable for two years before eating the lollipop.

A followup scan showed damage to the muscle; there was less blood leaving his heart with each contraction. “He didn’t feel like he had as much get up and go,” said Saunders, a chief resident in the internal medicine program at Dalhousie University.

With pot-laced edibles set to become legal this fall, the case could be a harbinger of many more to come.

Marijuana use is becoming ever more popular among middle-aged and older Canadians, just as baby boomers enter the age when they’re most at risk for heart disease. Many are naïve or never-before users; others are coming back to weed after having used in their youth.

“In our patient’s case, likely the cardiovascular event came during sudden and unexpected strain on the body with hallucinations,” Saunders and her co-author, Dr. Robert Stevenson, wrote in their report, “Marijuana Lollipop-Induced Myocardial Infarction.”

The component largely responsible for any effects on the heart is THC, which, even in a moderate dose in a naïve user, particularly an older one, “can produce significant toxicity,” Dr. Neal Benowitz, chief of clinical pharmacology at the University of California, San Francisco, wrote in a related editorial.

THC can strain the heart by stimulating the sympathetic nervous system, causing the heart to work harder. Heart rate and blood pressure increases, oxygen demand goes up and the body produces a surge of hormones that can constrict coronary vessels.

In high amounts THC can also cause anxiety, hallucinations, paranoia and panic.

For some people a few puffs of pot before bedtime helps with sleep, “in which case toxicity is likely to be low,” Benowitz said. When smoked or vaped, THC is rapidly absorbed into the bloodstream …read more

Source:: Nationalpost – News

      

(Visited 3 times, 1 visits today)

Leave a Reply

Your email address will not be published. Required fields are marked *